Do Cancer Treatments with Taxanes Lead to Permanent Hair Loss?
Hair loss (anagen effluvium) is a common side effect of many chemotherapy agents. Typically, this hair loss is temporary and hair regrowth is expected within 3 to 6 months after the treatments are complete. However, there have been some reports of permanent hair loss developing in breast cancer patients that were treated with taxanes.
A recent study examined the histopathologic findings of 10 breast cancer patients who were treated with standard protocol regimens including taxanes and adjuvant antiestrogen hormonal therapy and who subsequently developed permanent alopecia. The goal was to identify any histopathologic or morphobiologic clues that would help identify patients that may be at risk for permanent hair loss after this treatment regimen.
The patients in the cohort were females with a history of breast cancer and alopecia lasting more than 6 months after cessation of combination chemotherapy with taxanes and adjuvant therapy. The results showed that all 10 patients experienced diffuse hair loss, but there was some eventual sparse regrowth.
The study identified three main patterns that could be correlated to the adjuvant hormonal therapy: pattern type A featured diffuse alopecia with only sparse hair, and was seen in 4 patients; Figs pattern B featured diffuse alopecia with accentuation on the vertex of the scalp in 5 patients; and pattern type C had diffuse and patchy alopecia, and this was seen in 1 patient.
The authors conclude that while the hair loss may be initiated by chemotherapy, antiestrogen hormonal adjuvant therapy also represents an important cofactor and may be the factor that sustains hair growth “inertia.” They state that there are a complex spectrum of histopathologic findings that lead to hair follicle cycle disruption, and to permanent alopecia in susceptible patients.
Byline: Martha L. Sikes, MS, RPh, PA-C
Posted: May 15, 2017
Adapted from the original article.